Alert archive / Nevada / Wind Advisories in 2011

Wind Advisory 11, NWS Elko, NV

March 10, 2011Elko County, Humboldt County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 10, 2011, 6:16 AM PST for Elko County, Humboldt County, White Pine County, Nevada. It took effect at Mar 10, 2011, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2011, 6:16 AM PST (14:16 UTC)
In effect from
Mar 10, 2011, 10:00 AM PST
Expired
Mar 10, 2011, 7:46 PM PST
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Humboldt County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 58 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

535 
WWUS75 KLKN 101416
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
616 AM PST THU MAR 10 2011

...STRONG WINDS EXPECTED THIS AFTERNOON AND EVENING...

.A LOW PRESSURE SYSTEM WILL MOVE THROUGH NORTHERN NEVADA
TODAY AND TONIGHT. WINDS OUT AHEAD OF THIS SYSTEM WILL BE STRONG
OVER WESTERN NEVADA BEGINNING LATE THIS MORNING. 

NVZ030-110500-
/O.NEW.KLKN.WI.Y.0011.110310T1800Z-110311T0600Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
616 AM PST THU MAR 10 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING. 

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 50 MPH.

* TIMING: EFFECTIVE 10 AM PST THIS MORNING THROUGH 10 PM PST THIS
  EVENING.

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY... 
  GOLCONDA SUMMIT 

* IMPACTS: STRONG CROSS WINDS WILL CAUSE HAZARDOUS DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES ON AREA HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
LW
3 follow-up statements
068 
WWUS75 KLKN 102242
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
242 PM PST THU MAR 10 2011

...STRONG WINDS THIS AFTERNOON AND EVENING...

.STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE THIS AFTERNOON AND
EVENING AS A STORM SYSTEM PASSES THROUGH NORTHERN NEVADA.

NVZ030-110600-
/O.CON.KLKN.WI.Y.0011.000000T0000Z-110311T0600Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
242 PM PST THU MAR 10 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 50 MPH.

* TIMING: WINDS WILL CONTINUE THROUGH 10 PM PST...BEFORE
  DIMINISHING LATE THIS EVENING.

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY...
  GOLCONDA SUMMIT.

* IMPACTS: STRONG CROSS WINDS WILL CAUSE HAZARDOUS DRIVING 
  CONDITIONS FOR HIGH PROFILE VEHICLES ON AREA HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
956 
WWUS75 KLKN 102323
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
323 PM PST THU MAR 10 2011

...STRONG WINDS THIS AFTERNOON AND EVENING...

.STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE THIS AFTERNOON AND
EVENING AS A STORM SYSTEM PASSES THROUGH NORTHERN NEVADA.

NVZ031>034-110600-
/O.EXA.KLKN.WI.Y.0011.000000T0000Z-110311T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS
323 PM PST THU MAR 10 2011

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 50 MPH.

* TIMING: WINDS WILL CONTINUE THROUGH 10 PM PST...BEFORE 
  DIMINISHING LATE THIS EVENING.

* LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...ELKO...SPRING
  CREEK...WELLS...CARLIN...PEQUOP SUMMIT...SILVER ZONE
  PASS...WEST WENDOVER...SECRET PASS...LAMOILLE CANYON...HARRISON
  PASS

* IMPACTS: STRONG CROSS WINDS WILL CAUSE HAZARDOUS DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES ON AREA HIGHWAYS. WINDS
  WILL CREATE AREAS OF BLOWING DUST CAUSING LOCALLY REDUCED
  VISIBILITY. PASSING RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
  LOCALLY ENHANCE WINDS WITH WIND GUSTS NEAR 50 MPH EXPECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$


NVZ030-110600-
/O.CON.KLKN.WI.Y.0011.000000T0000Z-110311T0600Z/
HUMBOLDT COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT
323 PM PST THU MAR 10 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS AROUND 50 MPH.

* TIMING: WINDS WILL CONTINUE THROUGH 10 PM PST...BEFORE 
  DIMINISHING LATE THIS EVENING.

* LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY...
   GOLCONDA SUMMIT. 

* IMPACTS: STRONG CROSS WINDS WILL CAUSE HAZARDOUS DRIVING 
  CONDITIONS FOR HIGH PROFILE VEHICLES ON AREA HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
217 
WWUS75 KLKN 110346
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
746 PM PST THU MAR 10 2011


NVZ030>034-110500-
/O.CAN.KLKN.WI.Y.0011.000000T0000Z-110311T0600Z/
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS
746 PM PST THU MAR 10 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED BELOW ADVISORY LEVELS THIS EVENING AND WILL
CONTINUE TO DECREASE THE REST OF THE EVENING. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 10, 3:45 AM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 10, 3:45 AM PST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
345 AM PST THU MAR 10 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND POSSIBLY
A THUNDERSTORM OR TWO TO NORTHERN NEVADA TODAY. AS THE SYSTEM
EXITS OVERNIGHT...MILD CONDITIONS WILL RETURN FOR THE WEEKEND.
NEXT WEEK...A SERIES OF FAST-MOVING STORM SYSTEMS WILL MOVE
ACROSS THE GREAT BASIN TO BRING MORE RAIN AND SNOW.
&&

.SHORT TERM...TODAY THROUGH SATURDAY. IR SATELLITE IMAGERY THIS
MORNING IS SHOWING MOST OF THE MOISTURE EMANATING FROM THE PACIFIC
IS BEING SHOVED NORTH OF THE LKN CWFA. LIGHT RAIN IS CONFINED TO
THE COASTAL REGIONS OF CA/OR/WA. MODELS ARE IN AGREEMENT THROUGH
THE SHORT TERM HOWEVER DETAILS STILL SOME WAFFLING. THIS IS DUE TO
THE FAST-PROGRESSIVE PATTERN ENSURING DIFFICULTY WITH TIMING OF
WEAK SHORTWAVES PASSING THROUGH THE FLOW.

THE AXIS OF THE PROGRESSIVE RIDGE HAS MOVED EAST AND IS ALIGNING
THROUGH UT/AZ THIS MORNING. A STRONG UPPER JET FLOW PUSHING INTO WA/OR
HAS AMPLIFIED THE RIDGE...KEEPING ANY MOISTURE NORTH OF THE CWFA
THROUGH ABOUT MIDDAY WHEN A LOW PRESSURE WAVE WILL BEGIN AFFECTING
WESTERN NEVADA.

PRECIPITATION ASSOCIATED WITH THIS SHORTWAVE WILL MOVE THROUGH
NORTHWEST NEVADA THIS AFTERNOON AND TRAIL OFF OVER NORTHEAST
NEVADA OVERNIGHT TONIGHT. THERE MAY BE ENOUGH INSTABILITY TO
CREATE SOME ISOLATED THUNDERSTORMS OVER WESTERN HUMBOLDT COUNTY
THIS AFTERNOON. KWMC SHOULD SEE SOME CU AND DO NOT THINK THERE
WILL BE ENOUGH MOISTURE TO WORK WITH TO TRIGGER TS AT KEKO . WINDS
ACROSS HUMBOLDT COUNTY WILL BE BREEZY TO WINDY AS THE NOSE OF A
100KT JET CORE POKES ALOFT OF THE COUNTY. THERE WILL BE SOME GUSTY
WINDS AROUND 45 MPH BUT WIDESPREAD CONDITIONS TO WARRANT A WIND
ADVISORY MAY BE A REACH AT THIS POINT. NO HEADLINES PLANNED BUT
WILL BEAR WATCHING AS WINDS DEVELOP TODAY. THE ECMWF AND GFS SORT
OF RESOLVED THEIR DEPTH AND TIMING DIFFERENCES WITH THE
SYSTEM...FINALLY...AS ITS PRACTICALLY ON OUR DOORSTEP. MOUNTAIN
SNOW AND VALLEY RAIN WILL BEGIN AROUND NOON. TEMPERATURES WILL GET
A BOOST BEYOND GUIDANCE AGAIN WITH A STRONG SOUTHWEST FLOW ALOFT.
LOOKING AT 60+ IN SOME AREAS TODAY. PRECIP SHOULD TRANSITION TO
ALL SNOW OVERNIGHT AS IT TAPERS OFF AND COLDER AIR SEEPS IN. MODEL
QPF IS INDICATING TOTAL OF AN INCH OR SO OF SNOW FOR THE MOUNTAINS
OF NORTHERN ELKO COUNTY.

IMPROVING CONDITIONS ARE EXPECTED FRIDAY AND ANOTHER WEAK WAVE MAY
BRING A SMALL RISK FOR SHOWERS SATURDAY ACROSS THE NORTH. MILD
DAYTIME TEMPERATURES ARE EXPECTED TODAY THROUGH SATURDAY...GENERALLY
IN THE 50S...SLIGHTLY ABOVE NORMAL. OVERNIGHT LOWS WILL RANGE FROM
THE MID 20S TO AROUND FREEZING.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. THE PERIOD WILL
COMMENCE WITH DRY ZONAL FLOW ALOFT. BY MONDAY...THE LONGWAVE PATTERN
OVER THE GREAT BASIN WILL BEGIN TO TRANSITION TO SOUTHWESTERLY FLOW AS A
PACIFIC VORT LOBE MOVES INLAND...AND STEERING A FETCH OF MOISTURE
INTO THE GEM AND SILVER STATES. WITH THIS STORM THE BEST CHANCE FOR
QPF TO MATERIALIZE WILL BE OVER HUMBOLDT AND ELKO COUNTIES...AND
WILL PREDOMINATELY BE A RAIN EVENT. AT 500 MB BOTH THE GFS AND EC
HAVE NEAR NEUTRAL TO ABOVE NORMAL HEIGHT ANOMALIES DAYS 3 THRU DAY
8. HOWEVER...IN THE BOUNDARY LAYER...THE 00Z RUN OF THE EC IS MUCH
WARMER THAN THE 00Z GFS RUN TO RUN WHEN COMPARED TO 24 HRS
AGO...WHICH WILL PUSH THE SNOW LEVEL EVEN HIGHER. A SECOND AND MORE
SOUTHERLY SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST ON
WEDNESDAY... AND IS PROJECTED TO BARREL ITS WAY INTO THE
REGION...IMPACTING ALL ZONES. A STRONG PRESSURE GRADIENT WILL
ACCOMPANY THIS SYSTEM...YIELDING GUSTY PRE-FRONTAL WINDS. THE LATEST
RUN OF THE EC PROJECTS ALMOST 20 DAM OF GRADIENT TO SET UP BETWEEN
THE SHELDON NATIONAL WILDLIFE REFUGE AND GREAT BASIN NATIONAL PARK.
WILL HAVE TO MONITOR THE EVOLUTION OF THIS SYSTEM FOR POSSIBLE
HEADLINE PRODUCTS FOR WINDS.
&&

.AVIATION...CURRENTLY THERE IS A FRONTAL BOUNDARY MOVING INTO THE
PACIFIC NORTHWEST THAT SPANS FROM WASHINGTON TO THE CALIFORNIA
COAST. EXPECTING AN INCREASE IN UPPER AND MID DECK CLOUDS TODAY WITH
POCKETS OF PRECIPITATION MOVING ACROSS THE NORTHERN NV BOUNDARY.
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES FOR THE ENSUING 12 TO
15HR PERIOD...WILL CONTINUE TO MONITOR KWMC AND KEKO FOR UPDATES.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/97/97

Nearby

Wind Advisories in Nevada, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.